Nebraska, 2012Drought in Nebraska, August 1 to 31, 2012
August 1 to 31, 2012 · NWS OAX · 30 events in 30 counties and zones
This drought carried over from July when record setting heat and dryness brought increasingly worse drought conditions to the region into and beyond August. Rainfall which was already deficient for the season going into July, continued much below normal in July and was 1 to 3 inches below normal in August over many parts of the area.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This drought carried over from July when record setting heat and dryness brought increasingly worse drought conditions to the region into and beyond August. Rainfall which was already deficient for the season going into July, continued much below normal in July and was 1 to 3 inches below normal in August over many parts of the area. The exception was far southeast Nebraska where rainfall was more in the 3 to 6 inch range which helped stem the droughts worsening effects. In addition, high temperatures consistently rose above 95 degrees during the first and last weeks of August with some sites recording a few days above 100. The middle part of the month saw temperatures dip well below normal thus many average temperatures for August ended up close to normal. The persistent hot and dry weather kept many rivers at very low flows, including the Platte River which remained dry upstream of the Loup River. The drought also caused some local wells to become dry or go to very low flow rates. The low waters prompted the Nebraska Department of Natural Resources to issue irrigation halts for selective waterways including the Loup, Big Blue and Elkhorn Rivers as well as Salt Creek which persisted into August. The low river levels and irrigation pressure from underground water sources also caused some municipalities to institute voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought intensities in northeast Nebraska started the month in the Extreme category, with Severe levels observed over the rest of eastern Nebraska. By the first week of August Extreme drought classification spread southeast to the area along and north of Interstate 80 and by the end of the month all but the southeast corner of Nebraska was at least in the Extreme category. The drought in Nebraska and surrounding states caused some crop prices, especially corn and soybeans, to reach record or near record levels in July with high prices continuing into August. A little over 40 percent of the corn and soybean crop was considered poor or very poor by the USDA by the end of August. The drought continued into September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 31, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 PM CDT TUE JUL 31 2012
.AVIATION...
06Z TAFS FOR KOMA...KLNK AND KOFK.
VFR CONDITIONS WILL CONTINUE...HOWEVER A FEW MID CLOUDS AND
CONSIDERABLE HIGH CLOUDS WILL CONTINUE TO STREAM EASTWARD FROM
CONVECTION TO OUR WEST OVERNIGHT. CLOUDS WILL INCREASE LATE
WEDNESDAY AFTERNOON AND OVERNIGHT AS CONVECTION DEVELOPS TO THE
WEST AND NORTH AND SPREADS SOUTHEASTWARD. INCLUDED A PROB30 AFT
01Z AT KOFK...HOWEVER HOW QUICKLY THE STORMS SPREAD SOUTHEAST IS
STILL QUESTIONABLE. WILL WAIT FOR NOW TO INCLUDE TSRA MENTION AT
KOMA AND KLNK AS IT MAY HOLD OFF UNTIL AFTER 06Z...BUT THIS WILL
NEED TO BE MONITORED.
&&
.PREV DISCUSSION... /ISSUED 1012 PM CDT TUE JUL 31 2012/
UPDATE...
STILL QUIET TONIGHT...SO ONLY MINOR UPDATES TO THE EVENING
FORECAST.
DISCUSSION...
THE RADAR MOSAIC HAS BECOME A LITTLE MORE ACTIVE OVER THE WESTERN
HIGH PLAINS THIS EVENING...HOWEVER PRECIPITATION HAS BEEN
ISOLATED. STORMS WILL CONTINUE OVER PARTS OF WEST CENTRAL NEBRASKA
AND WEST CENTRAL KANSAS AND SHOULD REMAIN TO THE WEST OVERNIGHT.
00Z MODELS CONTINUE TO SHOW HOT CONDITIONS AHEAD OF THE FRONT
WEDNESDAY AND SCATTERED CONVECTION DEVELOPING IN WESTERN NEBRASKA
AND SOUTH DAKOTA DURING THE AFTERNOON...SPREADING SOUTHEAST
OVERNIGHT.
&&
PREV DISCUSSION... /ISSUED 250 PM CDT TUE JUL 31 2012/
DISCUSSION...
HOT TEMPERATURES LOOK TO CONTINUE THROUGH THE SHORT TERM BUT
SOME CHANCE OF RAIN FOR THE AREA WEDNESDAY NIGHT AND EARLY
THURSDAY.
HIGH PRESSURE WAS CENTERED OVER THE UPPER MIDWEST AT 19Z WITH A
SURFACE TROUGH MOVING INTO THE WESTERN DAKOTAS. THE TROUGH WILL
SLIDE SLOWLY SOUTH TONIGHT AND WEDNESDAY AND IS EXPECTED TO REACH
THE NORTHERN NEBRASKA BORDER BY WEDNESDAY NIGHT. THIS BOUNDARY
COUPLED WITH SOME WEAK UPPER WAVES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING BEFORE WASHING OUT. A STRONG COLD FRONT AND UPPER WAVE
MOVE INTO THE NORTHERN PLAINS ON FRIDAY WHICH SHOULD ALLOW
TEMPERATURES TO REACH AROUND 100 ONCE AGAIN ACROSS PARTS OF THE
AREA AHEAD OF THE FRONT.
IN THE EXTENDED PERIOD...BOTH THE GFS AND EURO MOVE THE COLD
FRONT ACROSS THE AREA FRIDAY NIGHT REACHING THE SOUTHEAST CORNER
OF NEBRASKA BY SATURDAY MORNING. THIS WILL PROVIDE ANOTHER CHANCE
OF RAIN FOR THE AREA...MAINLY BEHIND THE FRONT...THROUGH SATURDAY
MORNING. TEMPERATURES WILL ALSO BE COOLER OVER THE WEEKEND BEHIND
THE FRONT. RELIEF LOOKS TO BE SHORT LIVED HOWEVER WITH BROAD
RIDGING DEVELOPING AGAIN OVER THE CENTRAL PART OF THE COUNTRY
EARLY NEXT WEEK.
FOBERT
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
ZAPOTOCNY
Hazardous weather outlook, Jul 31, 4:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE JUL 31 2012
NEZ011-012-016>018-030-031-011230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
520 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON IN
NORTHEAST NEBRASKA. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE WIND GUSTS MAY DEVELOP.
TEMPERATURES ARE FORECAST TO HEAT UP TO NEAR 100 DEGREES WEDNESDAY
AFTERNOON AND A COLD FRONT WILL MOVE TOWARD NORTHEAST NEBRASKA
WHICH WILL PROMOTE ISOLATED THUNDERSTORM DEVELOPMENT. MORE
ORGANIZED STORMS SHOULD MOVE IN LATER WEDNESDAY NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH
THURSDAY MORNING WITH MORE STORMS THURSDAY NIGHT THROUGH SATURDAY.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.
THE STORMS ARE THE RESULT OF A COUPLE OF WEATHER DISTURBANCES
MOVING THROUGH THE NORTHERN PLAINS THAT DRAG A FRONTAL BOUNDARY
INTO THE OUTLOOK AREA WITH EACH DISTURBANCE. TEMPERATURES HEAT UP
AHEAD OF THE FRONT AND MONSOONAL MOISTURE POOLS ALONG THE FRONT
WITH SCATTERED THUNDERSTORM DEVELOPMENT ALONG AND BEHIND THE
FRONT. THE WIND PATTERN ALOFT FAVORS DAMAGING WINDS AND LARGE HAIL
COULD ALSO ACCOMPANY THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE NEEDED
LATE WEDNESDAY AND WEDNESDAY NIGHT.
IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
520 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH
THURSDAY MORNING WITH MORE STORMS THURSDAY NIGHT THROUGH SATURDAY.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.
THE STORMS ARE THE RESULT OF A COUPLE OF WEATHER DISTURBANCES
MOVING THROUGH THE NORTHERN PLAINS THAT DRAG A FRONTAL BOUNDARY
INTO THE OUTLOOK AREA WITH EACH DISTURBANCE. TEMPERATURES HEAT UP
AHEAD OF THE FRONT AND MONSOONAL MOISTURE POOLS ALONG THE FRONT
WITH SCATTERED THUNDERSTORM DEVELOPMENT ALONG AND BEHIND THE
FRONT. THE WIND PATTERN ALOFT FAVORS DAMAGING WINDS AND LARGE HAIL
COULD ALSO ACCOMPANY THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY...BUT
MAY BE NEEDED WEDNESDAY NIGHT.
ZAPOTOCNY
Drought, Lancaster
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
As the drought intensified across Lancaster county the city of Lincoln instituted a mandatory water restriction in early August. People were fined later in the month, resulting in 100 fines the first day police started cracking down on violators.
Drought, Antelope
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Antelope forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Drought, Boone
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
The lingering drought caused the community of St. Edward to enact a mandatory watering restriction.
Drought, Butler
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Drought, Cass
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
The lingering drought caused several lake communities to put in place mandatory watering restrictions in the county.
Drought, Cedar
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cedar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
The lingering drought caused the community of Laurel to enact mandatory watering restrictions in August.
Drought, Colfax
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Colfax forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
The lingering drought caused the community of Clarkson to enact mandatory watering restrictions in August.
Drought, Cuming
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cuming forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Drought, Dodge
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Drought, Douglas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Although Omaha officially recorded over 2 inches of rain in August, as did the far northern and western parts of the county, some areas of Omaha measured less than 1/2 inch of rain in July and August combined.
Drought, Gage
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Gage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
The lingering drought caused the community of Clatonia to enact mandatory watering restrictions in August.
Drought, Jefferson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
The lingering drought caused the County to enact mandatory watering restrictions in August across the Little Blue Water Project.
Drought, Johnson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Drought, Knox
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
The lingering drought caused the community of Bloomfield to enact mandatory watering restrictions in August.
Drought, Madison
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
The lingering drought caused the community of Battle Creek to enact mandatory watering restrictions in August.
Drought, Nemaha
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Drought, Otoe
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Otoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Drought, Pawnee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Drought, Pierce
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pierce forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Drought, Platte
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Platte forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Drought, Richardson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Richardson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Drought, Saline
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Drought, Sarpy
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sarpy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
The lingering drought caused the mandatory watering restrictions in August for some rural SIDs.
Drought, Saunders
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Saunders forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
The lingering drought caused the mandatory watering restrictions in August for some rural SIDs.
Drought, Seward
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Seward forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
The lingering drought caused the communities of Goehner, Staplehurst and Utica to enact mandatory watering restrictions in August.
Drought, Stanton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Stanton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
The lingering drought caused the mandatory watering restrictions in August for the Country Village SID.
Drought, Thurston
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Thurston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Drought, Washington
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Drought, Wayne
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Drought, Burt
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Burt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392898, 399155, 399156, 399157, 399158, 399159, 399160, 399161, 399162, 399163, 399164, 399165, 399166, 399167, 399168, 399169, 399170, 399171, 399172, 399173, 399174, 399175, 399176, 399177, 399178, 399179, 399180, 399181, 399182, 399183.